EconPapers    
Economics at your fingertips  
 

Estimating representations of time preferences and models of probabilistic intertemporal choice on experimental data

Pavlo R. Blavatskyy () and Hela Maafi ()
Additional contact information
Pavlo R. Blavatskyy: Montpellier Business School, Montpellier Research in Management
Hela Maafi: Université Paris 8

Journal of Risk and Uncertainty, 2018, vol. 56, issue 3, No 3, 259-287

Abstract: Abstract We here estimate a number of alternatives to discounted-utility theory, such as quasi-hyperbolic discounting, generalized hyperbolic discounting, and rank-dependent discounted utility with three different models of probabilistic choice. The data come from a controlled laboratory experiment designed to reveal individual time preferences in two rounds of 100 binary-choice problems. Rank-dependent discounted utility and its special case—the maximization of present discounted value—turn out to be the best-fitting theory (for about two-thirds of all subjects). For a great majority of subjects (72%), the representation of time preferences in Luce’s choice model provides the best fit.

Keywords: Intertemporal choice; Time preference; Discounted utility; Quasi-hyperbolic discounting; Rank-dependent discounted utility (search for similar items in EconPapers)
JEL-codes: D90 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)

Downloads: (external link)
http://link.springer.com/10.1007/s11166-018-9281-7 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:56:y:2018:i:3:d:10.1007_s11166-018-9281-7

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

DOI: 10.1007/s11166-018-9281-7

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:kap:jrisku:v:56:y:2018:i:3:d:10.1007_s11166-018-9281-7